Tennessee, 2002

Flash Flood and Hail in Tennessee, September 20, 2002

September 20, 2002 · NWS OHX · 3 events in 2 counties and zones

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 20, 2:09 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Sep 20, 2:09 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
309 AM CDT FRI SEP 20 2002

CURRENTLY, BAND OF THUNDERSTORMS EXTENDS FROM WESTERN KENTUCKY,
THROUGH WEST TENNESSEE, AND INTO NORTHWEST MISSISSIPPI. THESE STORMS
ARE MOVING ALONG A MORE NORTHERLY COMPONENT, AS EVIDENCED BY THE
ABSENCE OF SIGNIFICANT EASTWARD PROGRESSION DURING THE PAST SEVERAL
HOURS. THE COLD FRONT IS STILL WEST OF THE MISSISSIPPI RIVER, WITH A
STRENGTHENING SURFACE GRADIENT LIKELY TO INCREASE WINDS SPEEDS TODAY
ACROSS THE MID STATE.

COLD FRONT WILL CONTINUE ITS SLOW EASTWARD MOVEMENT, WITH
THUNDERSTORMS BECOMING LIKELY TODAY AND TONIGHT WEST OF THE PLATEAU.
SPC CONVECTIVE OUTLOOK THROUGH 12Z SATURDAY PLACES ALL OF MIDDLE
TENNESSEE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS, AND THE HPC QPF
FORECAST GIVES NORTHERN MIDDLE TENNESSEE AROUND A HALF INCH OF RAIN
TODAY (BASIN AVERAGE), AND ANOTHER HALF INCH TONIGHT.

THE PLATEAU WILL RECEIVE THE BULK OF ITS PRECIPITATION OVERNIGHT,
WITH AROUND AN INCH BETWEEN 00Z AND 12Z. THESE ARE UNUSUALLY HIGH
QPFS FOR A NON-TROPICAL EVENT THIS TIME OF YEAR. 1000-500 MB
THICKNESS VALUES ARE A BIT HIGHER THAN THOSE TYPICALLY OBSERVED
DURING TYPICAL HEAVY PRECIPITATION EVENTS IN SEPTEMBER, BUT GIVEN
THE DEEPENING OF THE LOW AND FRONTOGENETIC FORCING, HIGHER THAN
NORMAL VALUES ARE TO BE EXPECTED. HAVE THEREFORE INSERTED THE PHRASE
LOCALLY HEAVY RAINFALL POSSIBLE INTO THE PERIOD 2 FORECAST FOR THE
PLATEAU.

ALTHOUGH THE MODEL SOUNDINGS DO SHOW AN UNSTABLE ENVIRONMENT, THE
INCREASE IN MOISTURE THROUGH THE COLUMN LATER TODAY AND TONIGHT IS
REMARKABLE, ESPECIALLY ALONG THE PLATEAU. THEREFORE BELIEVE THE
PRIMARY THREAT IS NOT SEVERE WEATHER, BUT HEAVY RAINFALL. WE WILL
LIKELY SEE SOME ISOLATED SEVERE THUNDERSTORMS, BUT WITH THE SLOW
MOVEMENT OF THE FRONT, AND THE RADAR CHARACTERISTICS CURRENTLY
OBSERVED IN MEMPHIS CWA, BELIEVE WE WILL SEE SOME INSTANCES OF ECHO
TRAINING IN OUR AREA.

IN ADDITION, 850 MB JET WILL INCREASE TO 35 KNOTS THIS AFTERNOON,
WITH MODELS LAYING AN 850 MB 340K THETA-E RIDGE ACROSS THE PLATEAU
THIS EVENING. IT ALL ADDS UP TO HEAVY RAIN FOR OUR AREA.

FRONTAL PASSAGE AT BNA SHOULD OCCUR LATE TONIGHT, AND SOMETIME ON
SATURDAY AT CSV. AFTERWARD, LOOK FOR TEMPERATURES TO DROP TO
SEASONAL VALUES THROUGH THURSDAY, WITH NO RAINFALL IN SIGHT FROM
SUNDAY THROUGH DAY 7.

.BNA...NONE.

ROSE

In the hours before

Special weather statement, Sep 20, 4:30 AM CST, 3 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI SEP 20 2002

A COLD FRONT FROM THE LOWER TEXAS COAST TO SOUTHWEST WISCONSIN
IS MOVING SLOWLY EASTWARD AND WILL SPREAD THUNDERSTORM ACTIVITY
INTO MIDDLE TENNESSEE TODAY. MOISTURE...AVAILABLE POTENTIAL ENERGY
AND WIND SHEAR HAVE BECOME MORE FAVORABLE IN THE PAST 24 HOURS.
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED SEVERE THUNDERSTORMS. THESE THUNDERSTORMS MAY PRODUCE
DAMAGING WIND AND HAIL.

AS A RESULT...ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY
BE REQUIRED IN THE EVENT WATCHES OR WARNINGS ARE ISSUED.

JLM

The radar

The Nashville radar (KOHX), 97 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Putnam

When
September 20, 8:00 AM CST to 9:30 AM CST
Where
Putnam County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Several roads were closed due to high water.

Hail, Rutherford

When
September 20, 5:30 PM CST
Where
Rutherford County, Murfreesboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Spotter reported dime size hail.

Hail, Rutherford

When
September 20, 5:43 PM CST
Where
Rutherford County, Murfreesboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Spotter reported dime size hail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320597, 5320598, 5320599.